Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 445, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 4, 2012, 7:08 PM CDT for Custer County, Oklahoma. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 4, 2012, 7:08 PM CDT (00:08 UTC)
- Expired
- Sep 4, 2012, 7:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Custer County, OK
The radar
The Altus AFB radar (KFDR), 142 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 4, 7:20 PM CDT | TSTM WND DMG | 3 W Arapaho, OK | 6 PWR TRANSMISSION POLES DOWN.CO RDS E/W 1000, N/S 2230/2240. TIME ESTIMTED BY RADAR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 3067 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
877 WUUS54 KOUN 050008 SVROUN OKC039-050045- /O.NEW.KOUN.SV.W.0445.120905T0008Z-120905T0045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 708 PM CDT TUE SEP 4 2012 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CUSTER COUNTY IN WESTERN OKLAHOMA... * UNTIL 745 PM CDT * AT 705 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF CLINTON...MOVING NORTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... CLINTON...ARAPAHO...CUSTER CITY...BUTLER AND STAFFORD. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED. && LAT...LON 3574 9882 3549 9885 3550 9917 3572 9924 TIME...MOT...LOC 0005Z 172DEG 6KT 3555 9903 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:34 PM CDT, 34 minutes earlier.
Area forecast discussion, Sep 4, 6:34 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 634 PM CDT TUE SEP 4 2012 .AVIATION... SMALL CLUSTER OF STRONG TO SEVERE CONVECTION ACROSS FAR NORTHWEST OKLAHOMA WILL IMPACT GAG/WWR TAF SITES NEXT 1 TO 3 HRS. OVERALL STORM INTENSITY WILL DECREASE THIS EVENING BUT STORMS MAY REACH WEST CENTRAL...CENTRAL OKLAHOMA BY THE LATE EVENING...OVERNIGHT. OTHERWISE...ISOLATED SHOWERS/STORMS WILL DISSIPATE DURING THE EARLY EVENING. ADDITIONAL CONVECTION SHOULD DEVELOP WEDNESDAY AFTERNOON NEAR A SURFACE FRONT. WILL INCLUDE MENTION OF TSRA AT PNC/CSM/HBR/OKC/OUN. && .PREV DISCUSSION... /ISSUED 258 PM CDT TUE SEP 4 2012/ DISCUSSION... WEAK BOUNDARY FROM TODAY'S CONVECTION OVER SOUTHERN KS/FAR NORTHERN OK WILL STALL THIS AFTERNOON ACROSS PORTIONS OF NORTHERN/CENTRAL OK. THIS BOUNDARY MAY LIFT BACK NORTH TONIGHT. SHOWERS/STORMS WILL BE POSSIBLE TONIGHT THROUGH THURSDAY DUE TO SEVERAL DISTURBANCES MOVING THROUGH THE MID AND UPPER LEVEL FLOW. MODELS SHOW A WEAK COLD FRONT MOVING INTO PORTIONS OF THE FA WEDNESDAY. TEMPERATURES SOUTH OF THE FRONT WILL STILL REMAIN QUITE HOT WITH TRIPLE DIGIT HIGHS EXPECTED IN MANY LOCATIONS. THE BEST CHANCE FOR RAIN ACROSS PARTS OF THE FA WILL BE FRIDAY/FRIDAY NIGHT. A SHORTWAVE WILL MOVE ACROSS THE CENTRAL PLAINS FRIDAY/SATURDAY. MODELS ARE BEGINNING TO SHOW THAT THE BEST LIFT WITH THIS WAVE AND SO THE BEST OPPORTUNITY FOR WIDESPREAD RAIN WILL REMAIN NORTH AND EAST OF THE FA... BUT SCATTERED SHOWERS/STORMS WILL STILL REMAIN POSSIBLE ACROSS PORTIONS OF THE FA FRIDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED FROM TONIGHT THROUGH SATURDAY. HOWEVER... SOME OF THE STORMS MAY BECOME STRONG TO MARGINALLY SEVERE OVER THE NEXT SEVERAL DAYS. A STRONGER COLD FRONT WILL ALSO MOVE ACROSS THE REGION FRIDAY. THE AIRMASS BEHIND THE FRONT IS EXPECTED TO BE COOLER AND DRY LEADING TO HIGHS IN THE UPPER 70S AND 80S OVER THE WEEKEND. MODELS THEN SHOW THE UPPER RIDGE TRYING TO BUILD BACK INTO THE REGION EARLY NEXT WEEK. THIS COULD BRING BACK THE HOT TEMPERATURES TO THE FA. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 74 104 73 99 / 20 20 20 20 HOBART OK 73 104 72 100 / 20 20 20 20 WICHITA FALLS TX 76 105 74 105 / 10 10 20 10 GAGE OK 69 95 67 96 / 30 30 20 20 PONCA CITY OK 72 98 70 99 / 30 30 20 20 DURANT OK 75 101 74 100 / 10 10 20 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
Hazardous weather outlook, Sep 4, 12:00 PM CDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1200 PM CDT TUE SEP 4 2012 OKZ004>048-050>052-TXZ083>090-051000- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE- ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM- WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND- POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN- COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON- CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER- WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1200 PM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN... CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORM OUTLOOK... SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ACROSS NORTHERN AND WESTERN OKLAHOMA. ALTHOUGH ORGANIZED SEVERE WEATHER CHANCES WILL REMAIN LOW...A FEW STRONG STORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS NORTHWEST PARTS OF OKLAHOMA. DISCUSSION... A WEAK FRONTAL BOUNDARY WILL BE THE FOCUS FOR SCATTERED THUNDERSTORMS ACROSS FAR NORTHERN AND WESTERN OKLAHOMA TODAY AND TONIGHT. WITH HEATING AND APPROACHING DISTURBANCE LATE TODAY... STRONGER STORMS MAY FORM WEST AND NORTHWEST OF OKLAHOMA AND MOVE TOWARD NORTHWEST AND WEST-CENTRAL PARTS OF THE STATE. MARGINALLY SEVERE HAIL AND WIND CANNOT BE RULED OUT WITH THE STRONGEST STORMS...BUT PERSISTENT OR ORGANIZED SEVERE STORMS ARE UNLIKELY. PROBABILITY TABLE... VALID THROUGH 700 AM CDT WEDNESDAY SEP 5. PROBABILITY OF THUNDERSTORMS OCCURRING IN THE NWS NORMAN COUNTY WARNING AREA...100 PERCENT. PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT. OTHER HAZARDOUS WEATHER... AN AIR QUALITY ALERT IS EFFECTIVE TODAY FOR THE OKLAHOMA CITY METROPOLITAN AREA DUE TO HIGH CONCENTRATIONS OF OZONE. VERY HOT WEATHER WILL CONTINUE ACROSS MOST OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. IF YOU HAVE TO BE OUTDOORS DURING THE HEAT OF THE DAY BE SURE TO DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS IN THE SHADE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THUNDERSTORM OUTLOOK... THUNDERSTORM CHANCES WILL PERSIST WEDNESDAY THROUGH SATURDAY. A WEAK FRONT ON WEDNESDAY AND A STRONGER FRONT ON FRIDAY WILL HEIGHTEN CHANCES FOR THUNDERSTORMS. ORGANIZED SEVERE WEATHER IS NOT EXPECTED BUT A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE MARGINALLY SEVERE WIND GUSTS AND HAIL. OTHER HAZARDOUS WEATHER... VERY HOT WEATHER WILL CONTINUE ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS THROUGH AT LEAST THURSDAY BEFORE A STRONG COLD FRONT MOVES THROUGH THE REGION FRIDAY. IF YOU HAVE TO BE OUTDOORS DURING THE HEAT OF THE DAY FOLLOW HEAT SAFETY GUIDELINES TO AVOID HEAT RELATED ILLNESSES. THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND 5 AM WEDNESDAY.
In the hours before
Special weather statement, Sep 4, 4:42 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 442 PM CDT TUE SEP 4 2012 OKZ005-006-042215- WOODS OK-ALFALFA OK- 442 PM CDT TUE SEP 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOODS AND SOUTHWESTERN ALFALFA COUNTIES UNTIL 515 PM CDT... AT 439 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF DACOMA...MOVING EAST AT 15 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... CARMEN...DACOMA...LAMBERT...INGERSOLL AND HOPETON. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3681 9839 3654 9837 3657 9874 3675 9875 TIME...MOT...LOC 2139Z 266DEG 15KT 3667 9868 30
Special weather statement, Sep 4, 5:09 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
509 PM CDT TUE SEP 4 2012
OKZ009-042245-
ELLIS OK-
509 PM CDT TUE SEP 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELLIS COUNTY UNTIL 545
PM CDT...
AT 508 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ARNETT...
MOVING NORTHEAST AT 20 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
ARNETT AND GAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3640 9967 3621 9959 3617 9960 3616 9958
3610 9955 3608 9984 3622 9993
TIME...MOT...LOC 2208Z 238DEG 16KT 3617 9983
30Special weather statement, Sep 4, 5:45 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 545 PM CDT TUE SEP 4 2012 OKZ009-042315- ELLIS OK- 545 PM CDT TUE SEP 4 2012 ...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY UNTIL 615 PM CDT... AT 543 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM NEAR CATESBY TO 7 MILES WEST OF SHATTUCK...MOVING EAST AT 25 MPH. HAZARDS INCLUDE... WIND GUSTS TO 40 MPH... FREQUENT LIGHTNING... LOCATIONS IMPACTED INCLUDE... SHATTUCK...ARNETT...GAGE...FARGO AND CATESBY. LAT...LON 3659 10000 3659 9962 3602 9962 3604 10000 TIME...MOT...LOC 2243Z 274DEG 23KT 3655 9996 3631 10001 3611 10004 30
Local storm report, Sep 4, 5:53 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT TUE SEP 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST GAGE 36.32N 99.76W
09/04/2012 M71 MPH ELLIS OK ASOS
0549 PM TSTM WND GST GAGE 36.32N 99.76W
09/04/2012 M81 MPH ELLIS OK ASOS
&&
BTHORENSpecial weather statement, Sep 4, 6:35 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT TUE SEP 4 2012
OKZ016-050000-
CUSTER OK-
635 PM CDT TUE SEP 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY
UNTIL 700 PM CDT...
AT 632 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLINTON...
MOVING NORTHEAST AT 20 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
CLINTON...ARAPAHO AND CUSTER CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
&&
LAT...LON 3549 9914 3576 9894 3564 9865 3546 9893
3546 9900
TIME...MOT...LOC 2332Z 226DEG 16KT 3553 9900
30Special weather statement, Sep 4, 6:59 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
659 PM CDT TUE SEP 4 2012
OKZ014-016-050030-
ROGER MILLS OK-CUSTER OK-
659 PM CDT TUE SEP 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROGER MILLS AND CUSTER
COUNTIES UNTIL 730 PM CDT...
AT 655 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES
NORTHEAST OF STRONG CITY...MOVING EAST AT 15 MPH. ANOTHER STRONG
STORM WAS LOCATED 5 MILES NORTHWEST OF CLINTON. VERY HOT
TEMPERATURES ALONG WITH DRY AIR NEAR THE SURFACE WILL ALLOW SOME
OF THESE STORMS TO PRODUCE WIND GUSTS NEAR 50 MPH. IF THE STORMS
INCREASE IN INTENSITY...WARNINGS MAY BE REQUIRED FOR DAMAGING
WIND GUSTS.
LOCATIONS IMPACTED INCLUDE...
WEATHERFORD...CLINTON...THOMAS...CHEYENNE...ARAPAHO...HAMMON...
CUSTER CITY...BUTLER...REYDON...STRONG CITY...CRAWFORD...DURHAM...
ROLL...FOSS RESERVOIR...MOOREWOOD AND STAFFORD.
LAT...LON 3586 9995 3576 9864 3547 9869 3560 9999
3584 10000
TIME...MOT...LOC 2355Z 291DEG 11KT 3570 9952The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:32 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey, Ellis, Roger Mills | 43 min |
| Sep 4, 8:02 PM CDT | Special Weather Statement | OUN | Custer | 28 min |
| Sep 4, 8:33 PM CDT | Special Weather Statement | OUN | Custer, Roger Mills | 27 min |
| Sep 4, 9:57 PM CDT | Special Weather Statement | OUN | Canadian, Kingfisher, Washita | 33 min |
| Sep 4, 10:48 PM CDT | Special Weather Statement | OUN | Canadian, Garfield, Kingfisher, Logan | 27 min |
| Sep 4, 11:29 PM CDT | Special Weather Statement | OUN | Alfalfa, Garfield, Grant | 31 min |
| Sep 4, 11:30 PM CDT | Special Weather Statement | OUN | Logan, Noble | 45 min |
| Sep 5, 12:05 AM CDT | Special Weather Statement | OUN | Garfield, Logan, Payne | 55 min |
| Sep 5, 12:10 AM CDT | Special Weather Statement | OUN | Beckham, Custer, Dewey, Roger Mills | 65 min |
| Sep 5, 12:36 AM CDT | Special Weather Statement | OUN | Major | 54 min |
| Sep 5, 1:54 AM CDT | Special Weather Statement | OUN | Alfalfa, Garfield, Kingfisher | 66 min |
| Sep 5, 3:31 AM CDT | Special Weather Statement | OUN | Oklahoma | 44 min |
| Sep 5, 3:33 AM CDT | Special Weather Statement | OUN | Garfield, Logan | 57 min |
| Sep 5, 3:36 AM CDT | Special Weather Statement | OUN | Custer, Kiowa, Washita | 54 min |
| Sep 5, 3:53 AM CDT | Special Weather Statement | OUN | Cleveland | 52 min |
| Sep 5, 3:59 PM CDT | Special Weather Statement | OUN | Jefferson | 31 min |
| Sep 5, 4:04 PM CDT | Special Weather Statement | OUN | Washita | 26 min |
| Sep 5, 4:17 PM CDT | Special Weather Statement | OUN | Carter, Jefferson, Love | 28 min |
| Sep 5, 4:31 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Johnston, Marshall | 44 min |
| Sep 5, 4:38 PM CDT | Special Weather Statement | OUN | Washita | 37 min |
| Sep 5, 5:03 PM CDT | Special Weather Statement | OUN | Love | 27 min |
| Sep 5, 5:06 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson | 39 min |
| Sep 5, 5:11 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Love | 49 min |
| Sep 5, 5:16 PM CDT | Special Weather Statement | OUN | Washita | 29 min |
| Sep 5, 5:31 PM CDT | Special Weather Statement | OUN | Beckham | 29 min |
| Sep 5, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 45 min |
| Sep 5, 5:54 PM CDT | Special Weather Statement | OUN | Washita | 36 min |
| Sep 5, 6:33 PM CDT | Special Weather Statement | OUN | Beckham | 27 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.